Alert archive / Nebraska / Freeze Warnings in 2017

Freeze Warning 2, NWS Hastings, NE

April 26, 20177 counties in Nebraska

NWS Hastings, NE issued this freeze warning at Apr 26, 2017, 7:07 PM CDT for 7 counties in Nebraska. It took effect at Apr 27, 2017, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 7:07 PM CDT (00:07 UTC)
In effect from
Apr 27, 2017, 12:00 AM CDT
Expired
Apr 27, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS73 KGID 270007
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
707 PM CDT Wed Apr 26 2017

...Patchy to Widespread Frost Expected Across Much of The Area
Early Thursday Morning...

NEZ039>041-046>049-270815-
/O.UPG.KGID.FR.Y.0002.170427T0500Z-170427T1400Z/
/O.NEW.KGID.FZ.W.0002.170427T0500Z-170427T1400Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, and Polk
707 PM CDT Wed Apr 26 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
THURSDAY...

The National Weather Service in Hastings has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CDT
Thursday. The Frost Advisory is no longer in effect. 


* TEMPERATURES...Overnight low temperatures will likely fall into
  the 27 to 29 degree range resulting in a hard freeze especially
  for areas along and north of Highway 92.

* Impacts...Sensitive outdoor vegetation may be damaged or 
  killed if left unprotected. 

* UNCERTAINTY...Low temperatures may fall as low as the mid 20s or
  be as warm as the low 30s depending on the arrival time of some
  mid level clouds that should show up around daybreak. Confidence
  in widespread frost across the warned area is high.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ005>007-017>019-NEZ060>064-072>077-082>087-270815-
/O.CON.KGID.FR.Y.0002.170427T0500Z-170427T1400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
707 PM CDT Wed Apr 26 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT THURSDAY...


* TEMPERATURES...Overnight low temperatures will fall to between
  29 and 35 degrees in most areas from around Interstate 80 south
  into north central Kansas.

* IMPACTS...Sensitive outdoor vegetation may be damaged or 
  killed if left unprotected. 

* UNCERTAINTY...Despite the cold temperatures, it is possible some
  areas may not see much frost, especially in southwestern
  counties which could be more prone to clouds increasing from the
  west towards dawn. Overall, the most favored area for 
  widespread frost appears to focus northeast of a line from 
  Kearney to Hebron Nebraska.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

WESELY
3 follow-up statements
034 
WWUS73 KGID 270329
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
1029 PM CDT Wed Apr 26 2017

...Patchy to Widespread Frost Expected Across Much of The Area
Early Thursday Morning...

NEZ039>041-046>049-271400-
/O.CON.KGID.FZ.W.0002.170427T0500Z-170427T1400Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, and Polk
1029 PM CDT Wed Apr 26 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THURSDAY...

* TEMPERATURES...Overnight low temperatures will likely fall into
  the 25 to 29 degree range resulting in a hard freeze especially
for areas along and north of Highway 92. 

* Impacts...Sensitive outdoor vegetation may be damaged or 
  killed if left unprotected. 

* UNCERTAINTY...Low temperatures may fall as low as the mid 20s 
  or be as warm as the low 30s depending on the arrival time of 
  some mid level clouds that should show up around daybreak. 
  Confidence in widespread frost across the warned area is high. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ005>007-017>019-NEZ060>064-072>077-082>087-271400-
/O.CON.KGID.FR.Y.0002.170427T0500Z-170427T1400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
1029 PM CDT Wed Apr 26 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THURSDAY...

* TEMPERATURES...Overnight low temperatures will fall to between
  28 and 35 degrees in most areas from around Interstate 80 south
into north central Kansas. 

* IMPACTS...Sensitive outdoor vegetation may be damaged or 
  killed if left unprotected. 

* UNCERTAINTY...Despite the cold temperatures, it is possible 
  some areas may not see much frost, especially in southwestern 
  counties which could be more prone to clouds increasing from 
  the west towards dawn. Overall, the most favored area for 
  widespread frost appears to focus northeast of a line from 
  Kearney to Hebron Nebraska. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
374 
WWUS73 KGID 271055
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
555 AM CDT Thu Apr 27 2017

NEZ039>041-046>049-271400-
/O.CON.KGID.FZ.W.0002.000000T0000Z-170427T1400Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, and Polk
555 AM CDT Thu Apr 27 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...Low temperatures this morning in the 25 to 29
  degree range will continue, resulting in a hard freeze
  especially for areas along and north of Highway 92. 

* Impacts...Sensitive outdoor vegetation may be damaged or killed
  if left unprotected.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ005>007-017>019-NEZ060>064-072>077-082>087-271400-
/O.CON.KGID.FR.Y.0002.000000T0000Z-170427T1400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
555 AM CDT Thu Apr 27 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...Low temperatures this morning between 27 and 32
  degrees will continue across areas from around Interstate 80
  south into north central Kansas. 

* IMPACTS...Sensitive outdoor vegetation may be damaged or 
  killed if left unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
768 
WWUS73 KGID 271350
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
850 AM CDT Thu Apr 27 2017

NEZ039>041-046>049-271500-
/O.EXP.KGID.FZ.W.0002.000000T0000Z-170427T1400Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach, 
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield, 
St. Libory, Central City, Stromsburg, Osceola, Shelby, and Polk
850 AM CDT Thu Apr 27 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed to above freezing and the freeze warning
will be allowed to expire. 

$$

KSZ005>007-017>019-NEZ060>064-072>077-082>087-271500-
/O.EXP.KGID.FR.Y.0002.000000T0000Z-170427T1400Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Buffalo-Hall-
Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-
Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad, 
Willow Island, Gothenburg, Kearney, Grand Island, Aurora, York, 
Elwood, Johnson Lake, Holdrege, Minden, Hastings, Sutton, 
Harvard, Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont,
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud, 
Blue Hill, Rosemont, Bladen, Bostwick, Superior, Nelson, Hebron, 
and Deshler
850 AM CDT Thu Apr 27 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed to the mid to upper 30s. The frost
advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this freeze warning went out at Apr 26, 3:41 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 26, 3:41 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
341 PM CDT Wed Apr 26 2017

.SHORT TERM...(This evening through Thursday)
Issued at 339 PM CDT Wed Apr 26 2017

Satellite and observations show low clouds lingering for much of the
forecast area this afternoon. There are a few more breaks in the
clouds than there were earlier and the west is starting to clear
out. Surface analysis has a ridge of high pressure across western
Kansas and Nebraska this afternoon.

The surface ridge is expected to continue to drift to the east the
remainder of the afternoon and tonight. The skies should clear
during the afternoon and evening. Initially, the question is will it
clear enough this afternoon to get a few degrees of warming before
the sun is down too far. The rest of the clouds should diminish
quickly as the sun goes down this evening. The high pressure ridge
will also allow the winds to diminish this evening. With clearing
skies and light winds, the temperatures will fall off fairly rapidly
during the evening. Will continue with the frost advisory as it
stands at this time. There continues to be a few caveats with the
temperatures for tonight. First, the clouds need to clear out this
evening. That should be a minimum concern. The next problem is
another area of clouds that should be moving into the area
overnight. If there are more clouds that move in, the west/southwest
part of the forecast area could be a little warmer, but we're close
enough to have a frost potential.

Thursday morning will remain cool but temperatures will start to
warm up in the morning. As the surface high moves to the east, winds
will turn to the south and there will be some warm advection. Even
with the clouds moving into the area, the temperatures should warm
better than the past couple of days.

An upper level wave moves into the area during the day on Thursday.
The models have a few differences in the timing of the wave. Have
opted to keep the early morning hours dry, but as the wave
approaches showers will move into the forecast area from the west.
Most of the area will be dry in the morning, then chances increase
during the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 339 PM CDT Wed Apr 26 2017

This continues to be an active period. The upper wave from Thursday
continues to move through and the best chances for showers will be
Thursday night into Friday morning. The wave moves through and the
precipitation will move through the area during this time. Thursday
evening will be the best chance in the southern parts of the area,
then Friday morning for the north. There are a few differences in
the timing and what happens for Friday afternoon. The GFS and NAM
both move the precipitation mainly out of the area, while the ECMWF
keeps some precipitation around during the afternoon. Have kept some
lower PoPs in the forecast at this time, but there could be a break
during the afternoon.

Friday night will have some similarities to Friday afternoon. There
could be a break during the evening and even into the overnight. The
upper level wave that moved through is weaker and there is a
developing upper level low in the four corners region. There are a
couple of weak waves that move into the area Friday night. Have kept
PoPs again for the area, but will have to see how far north the
waves get. The area with a better chance will be north central
Kansas. This period gets a little interesting due to colder
temperatures which could bring some mix of rain or snow to mainly
the Nebraska portion of the forecast area. The far west could even
see a change to all snow.

On Saturday, the upper low moves into the southern plains. The
proximity of the low will keep chances for showers going during the
day. As the temperatures warm, rain showers will be the main
precipitation type. By Saturday night and Sunday, the low turns
toward the northeast through Oklahoma and eastern Kansas. This track
is good to get some decent precipitation for the forecast area. Once
again, the temperatures are cold enough that much of the area will
have a mix of rain and snow and the west/northwest could have all
snow late Saturday night into Sunday morning. Accumulation is really
hard at this time of year. The warm ground and warm temperatures
help to keep it melting as it falls.

Finally, Sunday night, the low moves to the northeast and the
precipitation should gradually come to an end. Late Sunday night, as
the precipitation is coming to an end, there could also be a mix of
rain and snow.

Monday through Wednesday there is northwest flow. There are a few
waves that move through. Timing is always a challenge when there are
several waves that are mainly weak. Have kept Monday and Monday
night mainly dry, but by Tuesday into Wednesday the waves become a
little stronger and have a better chance. The temperatures will
finally warm a little during this period and be closer to normal.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Apr 26 2017

Low clouds will continue for a few hours but should gradually lift
and diminish during the afternoon and into the evening. There will
be mostly clear skies for a while tonight, then mid level clouds
will move in late in the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Frost Advisory from midnight tonight to 9 AM CDT Thursday for
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...Frost Advisory from midnight tonight to 9 AM CDT Thursday for
     KSZ005>007-017>019.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Apr 26, 3:42 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
342 PM CDT Wed Apr 26 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
342 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Frost Advisory goes into effect late tonight for the entire
outlook area. Please refer to the Frost Advisory statement for
further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Frost Advisory remains in effect through 9 AM Thursday for the
entire outlook area. Please refer to the Frost Advisory statement
for further details.

Otherwise, the probability for widespread hazardous weather
currently appears low through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Freeze Warnings in Nebraska, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.